Michigan, 2022

Heavy Snow in Michigan, February 2 to 3, 2022

February 2 to 3, 2022 · NWS DTX · 7 events in 7 counties and zones

A large storm system impacted the region, with rain turning over to all snow on Wednesday February 2nd. The transition to snow took longest across Metro Detroit and points south, which resulted in only 2-4 inches of accumulation.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A large storm system impacted the region, with rain turning over to all snow on Wednesday February 2nd. The transition to snow took longest across Metro Detroit and points south, which resulted in only 2-4 inches of accumulation. The heaviest snow band set up along and north of the I-69/Flint vicinity, where up to a foot of snow was reported. Here are some of the higher totals received:

Frankenmuth (5 SE)... 12 inches.|Birch Run (2 Southeast)... 11.2 inches.|Columbiaville (2 NW)... 11 inches.|Flint Bishop Airport... 11 inches. |Owosso... 9 to 11 inches.|Juhl (2E)... 9 inches.|Howell... 8 inches.|Chesaning... 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 1, 11:40 PM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Feb 1, 11:40 PM EST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1140 PM EST Tue Feb 1 2022

.AVIATION...

A slow moving cold front will drive colder air across Se Mi during
the early morning hours as it pushes toward the east across the
area. This front will erode the low level warm layer and will allow
for the rain to transition to all snow. This transition will occur
at MBS and FNT around 09Z and reach metro Detroit between 11Z and
14Z. Once the transition to snow occurs, ceilings and visibilities
will rapidly drop to LIFR and VLIFR. The elevated portion of the
front will remain active through the day Wednesday, leading to a long
duration of snow. The peak snow intensity, with rates of a half inch
per hour to one inch per hour, will occur from late Wed morning
through much of the afternoon. Snowfall intensity will slowly wane
Wednesday evening as the frontal forcing weakens. Increasing
northerly winds during the afternoon/evening, gusting over 20 knots
at times, will drive drier low level air into Se Mi, which will allow
modest improvement in ceiling heights during the evening.

For DTW...The transition to snow is forecast between 12Z and 14Z, a
little later than previous forecast as the warm air will hold out a
touch longer. Once the transition to snow occurs, ceilings and
visibilities will rapidly drop to LIFR and/or VLIFR. The peak
snowfall rates, half inch to inch per hour/ are mainly expected
during the afternoon Wednesday.

.DTW THRESHOLD PROBABILITIES...

* High in precipitation type as rain through 12Z Wed morning. High
  in precipitation type being all snow after 14Z Wed morning, with a
  transition occurring in between.

* High in ceilings below 5000 feet through much of the TAF period.

&&

.PREV DISCUSSION...
Issued at 820 PM EST Tue Feb 1 2022

UPDATE...

Radar/Satellite composite from the Central Plains into Lower Mi are
showing ongoing intensification of the deep layer frontal zone, with
decent moisture transport into srn Mi. The KGRR, KDTW terminal radar
and Exeter, Ont radars all show rain expanding in coverage across Se
Mi. This is in line with the going forecast. Temps are actually
quite mild (in a relative sense) with temps across most of Se Mi in
the 40s. The 00Z DTX sounding had a freezing level nearly 5800 feet.
The sfc cold front now extends from northern Lower Mi toward southern
Lake Mi and back into Missouri. This front will slowly transition
eastward during the night and early Wed morning. Notably colder air
upstream (temps now in the 20s across Wisconsin) will inch its way
into Se Mi late tonight and Wednesday. Overall the going forecast and
current headlines remain valid. Based on current observations, the
transition to all snow may be a little past 12Z in the far east
(Monroe/Detroit City/Port Huron) but should not have a big impact on
the overall forecast. The evening forecast update will adjust for
some minor temperature and precip type trends overnight.

PREV DISCUSSION...
Issued at 359 PM EST Tue Feb 1 2022

DISCUSSION...

A long duration Winter Storm Event is expected to impact the greater
portion of Southeast Michigan starting early Wednesday Morning. A
Winter Storm Warning is in effect for tomorrow morning through
Thursday for locations south of the Tri-Cities and northern Thumb
with expected totals ranging between 9-15 inches. A Winter Weather
Advisory is in effect for the the northern counties for snowfall
totals ranging between 4-7 inches.

Broad area of high pressure across the western Atlantic with the
ongoing passage of a low pressure system from west to east today
across Ontario will set the initial stage for very efficient
moisture transport across the Great Lakes as Gulf moisture becomes
accessible to the region. This can be seen nicely in the MIMIC-TPW
satellite which shows the plume of higher PW values of Gulf origin
just now entering the Midwest. Enhanced plume of theta-e ahead and
along of an approaching cold front will kick start precipitation
this evening with all precipitation starting off as rain given the
warmer column above 0C up to 5 kft and limited wet bulbing to work
with. The ongoing passage of the aforementioned low pressure system
will continue to draw the cold front east across SE MI early
Wednesday morning and will offer a quick transition from rain to
snow through the early to mid morning hours as the column cools
below freezing. This will set the stage for a long duration high
impact winter storm event for the greater portion of SE MI centered
Wednesday morning into Thursday morning/evening.

Wednesday Morning - Wednesday Evening

Moist isentropic ascent on/after 06Z Wed will increase coverage of
precipitation across SE MI with a greater portion of southern
Michigan in the vicinity of the right exit region of a 130 knot jet
core. Passage of the cold front will transition rain to snow from
northwest to southeast through the early to mid morning hours. Snow
character will initially begin as fine to normal (~10:1) through the
morning into the late morning/early afternoon, given the near
isothermal profiles around -3C up to h750, with a transition over to
normal/larger flakes later in the day as the column continues to
cool. An uptick in snow rates (half to three-quarter inch, up to an
inch per hour at times) will coincide with the better snow ratios,
initially along and north of I69 through the late morning and early
afternoon as we see an uptick in dendritic growth zone depths with
stronger low-level frontogenetic forcing. This area of better
forcing will sag southeastward through the late afternoon and
evening and will transition these better snow rates south across the
Metro region through ~00Z. NBM probabilistic internal guidance shows
high confidence to see >4" of snowfall by the tail-end of rush hour
(00Z) for all counties in the cwa, excluding northern Midland & Bay
Counties. Increasing probabilities for 6" of snowfall or greater are
hedged more southwest towards the southwest and central part of the
state -- along/south of I69 and west of I75/275. This coincides well
with HREF probabilistic data, but internal house probabilities show
the potential for slightly higher amounts edging closer towards 7
inches by 7PM-- certainly a possibility with any banding that
develops. Last to note, northerly winds gusting to 20-25 mph through
the day may contribute to blowing snow concerns and reductions to
visibilities. Wind chills drop into the single digits overnight
leading into Thursday with the gusty winds.

Wednesday Night - Thursday Night

Frontogenesis turns slightly more elevated on Thursday as better
moisture drifts southeastward, away from the Tri-Cities and northern
Thumb given the eastward push of an arctic high pressure system.
This is where snow will be first to end, tapering off through the
early morning hours on Thursday and coinciding with the end of the
Winter Weather Advisory. Locations along and south of I-69 will
likely hold on to some light snow production through the mid to late
morning hours, but the overall lack of upper-jet support and loss of
system relative isentropic ascent will hamper snowfall rates and
could even bring about a lull in snow activity through Thursday
morning. A seasonally strong jet strengthens and pushes over the
Great Lakes through the late morning and afternoon offering renewed
synoptic support while system relative isentropic support turns
favorable again generally between 12Z - 00Z across the southern Metro
region down into the MI/Oh border. Even accounting for a lull or
overnight decrease in snow rates, additional accumulation totals
ranging between 4-6 inches will be possible centered Wednesday night
into Thursday night, with higher amounts favored closer to the MI/OH
border where the better system relative isentropic ascent and
moisture (2-3 g/km) resides. There still is uncertainty surrounding
the northern extent of this secondary renewed snowfall and potential
snow rates with any better forcing and adjustments to snowfall
timing and snow amounts will be likely towards the end of the event.

In any case, while stability is kept in check and forcing is only
moderate, this long duration event will be capable of producing
snowfall totals ranging between 9-15 inches over roughly 36-42 hours
for locations under the Winter Storm Warning. Higher amounts are
hedged south towards the the I-94 corridor and MI/OH border. All
snow ends late Thursday into Friday morning as high pressure builds
into the state. Fresh snowpack with colder air will drop wind chills
in the negative single digits early Friday morning.

Mostly dry on Friday with the exception of the northern Thumb, which
could see some light lake effect snow showers. Very cold
temperatures leading into the weekend with highs only in the upper
teens and wind chills in the single digits. Dry conditions look
probable over the weekend as below normal temperatures continue.

MARINE...

The gale warning for much of Lake Huron will be allowed to expire,
as low level winds are veering and weakening as expected as cold
front slides through the Central Great Lakes this evening/tonight,
and a blossoming line of rains showers can be expected with the
frontal passage. The frontal boundary will push south and east,
reaching the Ohio River/Eastern Great Lakes Wednesday morning. A
wave of low pressure riding along the front will lead to widespread
snow and northwest to north winds of 10 to 20 knots. The snow
activity will reduce visibility at or below 1 mile at times over
southern Lake Huron, Lake St. Clair, and Lake Erie.

A second low will be tracking south of the Ohio River on Thursday
will bring stronger northerly winds, gusting up to around 25 knots,
as deeper colder air filters through the region into Friday morning.
Pretty good coverage of ice over the southern Lake Huron should help
limit wave buildup.

A large area of high pressure building in for Saturday will lead to
light winds before moderate southerly winds occur on Sunday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 4 AM Wednesday to midnight EST
     Wednesday night for MIZ047>049-053-054.

     Winter Storm Warning from 6 AM Wednesday to 10 PM EST Thursday for
     MIZ075-076-082-083.

     Winter Storm Warning from 4 AM Wednesday to 7 AM EST Thursday for
     MIZ055-060>063-068>070.

Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SC
UPDATE.......SC
DISCUSSION...AM
MARINE.......SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Feb 1, 4:06 PM EST, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
406 PM EST Tue Feb 1 2022

MIZ055-060>063-068>070-075-076-082-083-022115-
Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-
Macomb-Washtenaw-Wayne-Lenawee-Monroe-
406 PM EST Tue Feb 1 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

A Winter Storm Warning is in effect starting Wednesday morning.
Refer to the latest winter weather message for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Winter Storm Warning is in effect through Thursday morning. Refer
to the latest winter weather message for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047>049-053-054-022115-
Midland-Bay-Huron-Saginaw-Tuscola-
406 PM EST Tue Feb 1 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect starting Wednesday morning.
Refer to the latest winter weather message for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Winter Weather Advisory is in effect through Wednesday night. Refer
to the latest winter weather message for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-022115-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
406 PM EST Tue Feb 1 2022

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Shiawassee

When
February 2, 5:00 AM EST to February 3, 12:00 AM EST
Where
Shiawassee forecast zone
Reported by
Trained Spotter
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

Heavy Snow, Genesee

When
February 2, 5:00 AM EST to February 3, 12:00 AM EST
Where
Genesee forecast zone
Reported by
Trained Spotter
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Heavy Snow, Saginaw

When
February 2, 5:00 AM EST to February 3, 12:00 AM EST
Where
Saginaw forecast zone
Reported by
Trained Spotter
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Heavy Snow, Lapeer

When
February 2, 6:00 AM EST to February 3, 12:00 AM EST
Where
Lapeer forecast zone
Reported by
Trained Spotter
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

Heavy Snow, Sanilac

When
February 2, 6:00 AM EST to February 3, 12:00 AM EST
Where
Sanilac forecast zone
Reported by
Trained Spotter
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Heavy Snow, Tuscola

When
February 2, 6:00 AM EST to February 3, 12:00 AM EST
Where
Tuscola forecast zone
Reported by
Trained Spotter
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

Heavy Snow, Livingston

When
February 2, 7:00 AM EST to February 3, 12:00 AM EST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007751, 1007752, 1007753, 1007748, 1007749, 1007750, 1007747.